Washington, 2006

Hail in Washington, August 22, 2006

August 22, 2006 · NWS OTX · 4 events in 1 county or zone

A severe thunderstorm produced hail as large as half dollar sized in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm produced hail as large as half dollar sized in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 22, 4:00 PM PST, 23 minutes earlier.

Area forecast discussion, Aug 22, 4:00 PM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT TUE AUG 22 2006

.SYNOPSIS...
A COOLING TREND WILL ENVELOPE THE REGION OVER THE NEXT FEW DAYS AS A
SERIES OF WEAK CANADIAN WEATHER SYSTEMS MOVE THROUGH THE INLAND
NORTHWEST.

&&

.DISCUSSION...
TONIGHT...UPPER LEVEL TROUGH HAS PASSED THROUGH THE REGION TODAY...
WITH A CHANCE OF EARLY EVENING MOUNTAIN THUNDERSTORMS ACROSS THE
NORTH AND CASCADES AS A RESULT OF COOLER AIR ALOFT OVER A LOWER LEVEL
RESIDUAL THERMAL AXIS. MAIN STORY THIS EVENING IS THE GUSTY AND
BREEZY WIND CONDITIONS WHICH HAVE DEVELOPED OVER MUCH OF THE REGION
PROMPTING THE ISSUANCE OF A RED FLAG WARNING FOR WIND AND LOW RH OVER
MUCH OF THE EASTERN FORECAST AREA. COOL ADVECTION BEHIND THE SURFACE
COLD FRONT IS CAUSING MIXING OF MOMENTUM ALOFT DOWN TO THE SURFACE.
THIS CONDITION WILL ABATE THIS EVENING AS NOCTURNAL INVERSION BEGINS
TO SET UP EFFECTIVELY DE-COUPLING THE ATMOSPHERE. ONCE THIS OCCURS A
PERIOD OF BENIGN WEATHER EXPECTED FOR THE REST OF THE NIGHT WITH
TEMPERATURES BOTTOMING OUT A BIT COOLER THAN RECENT MORNINGS.

WEDNESDAY THROUGH FRIDAY NIGHT...MODELS SUGGEST THE REGION
WILL ENTER A MORE PROGRESSIVE PATTERN FEATURING A SERIES OF MAINLY
DRY AND NORTHWEST TRAJECTORY CANADIAN WAVES EVENTUALLY CARVING OUT A
TROUGH OVER THE NORTHWEST FOR THE NEXT FEW DAYS. THERE IS POOR
AGREEMENT AND RUN-TO-RUN CONSISTENCY WITH THE NATURE AND STRENGTH OF
THESE WAVES...BUT WITH GFS/NAM/AND ECMWF ALL HINTING AT THIS OVERALL
REGIME...AND SATELLITE EXTRAPOLATION SUGGESTING THIS IS PLAUSIBLE...
PATTERN RECOGNITION SUGGESTS A COOLER TEMPERATURE REGIME WITH AT BEST
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOST
OROGRAPHICALLY FAVORABLE PANHANDLE MOUNTAINS DURING THE SHORT TERM
AND PERHAPS A STRAY SHOWER OR AFTERNOON THUNDERSTORMS ACROSS THE
NORTHERN MOUNTAINS. LOCALLY BREEZY CONDITIONS WILL ALSO PERSIST
DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY WITH A FAST
MOVING WAVE AS COOLER AIR ADVECTION CONTINUES TO PROMOTE
GOOD AFTERNOON MIXING. /FUGAZZI

FRIDAY NIGHT THROUGH TUESDAY...RATHER DRY CONDITIONS SHOULD PREVAIL
THROUGH THE PERIOD.  DECENT MODEL AGREEMENT ON PROGRESSION OF JUST
ONE KEY FEATURE OF NOTE THROUGH THE PERIOD...THAT BEING ON FRIDAY
EVENING. OTHERWISE WITH RH VALUES IN THE VERTICAL COLUMN NEVER REALLY
POPPING OVER 40 PERCENT ANYWHERE PER THE GFS...BELIEVE EVEN CLOUD
COVER SHOULD BE MINIMAL RIGHT THROUGH TUESDAY.  THE ONLY FLY IN THE
OINTMENT IS A FAIRLY WELL-DEFINED SHORTWAVE THAT COMES RIGHT THROUGH
THE CWA ON FRIDAY NIGHT.  THE GFS HAS THIS FEATURE LINGERING NEAR
THE SOUTHEASTERN FRINGES OF THE CWA FOR FRIDAY EVENING...RIGHT
THROUGH MOST THE DAY ON SATURDAY.  WITH THE DIURNAL HEATING FRIDAY...
THE GFS BRINGS LI VALUES NEAR ZERO OVER SHOSHONE COUNTY...WITH CAPES
POPPING UP INTO THE SEVERAL HUNDREDS OF J/KG RANGE.  ADDITIONALLY...
AHEAD OF THE SHORTWAVE...PRETTY DECENT THETA-E RIDGING IS NOTICED
IN BOTH THE 1000-850 AND 850-700 MB LAYERS WITH GOOD THETA-E
ADVECTION MAXIMIZING OVER NORTHERN IDAHO.  ALTHOUGH SYNOPTIC SCALE
LIFTING SEEMS TO HAVE SUNK JUST A BIT FARTHER TO THE SOUTH AND EAST
OF THE CWA BY FRIDAY EVENING...BELIEVE SOME FAVORED OROGRAPHIC
LIFTING ALONG WITH INSTABILITY FROM DAYTIME HEATING FRIDAY MAY BE
ENOUGH TO FOCUS LIFT INTO A FEW ISOLATED SHOWERS AND THUNDERSTORMS
OVER ESPECIALLY SHOSHONE COUNTY AND POSSIBLY THE CAMAS PRAIRIE
AREA.  WITH SOME LINGERING INSTABILITY OVER THE IDAHO PANHANDLE...AND
THE VORT MAX STILL IN THE VICINITY...THERE MAY STILL BE A SHOT AT
SOME CONVECTIVE ACTIVITY SATURDAY...BUT GIVEN THAT THE GOOD LAYER Q-
VECTOR CONVERGENCE HAS SLID EVEN FARTHER AWAY...HAVE DECIDED
AGAINST ADDING POPS FOR SATURDAY AT THIS POINT.

BEYOND SATURDAY...WAFFLING MODEL SOLUTIONS YIELD LITTLE CONFIDENCE
IN FORECASTING TEMPERATURES INTO THE WEEKEND.  ALTHOUGH THE MODELS
CONTINUE TO DEMONSTRATE SOME SOME OF RIDGING BUILDING INTO THE
REGION BY THE WEEKEND...THE ECMWF HAS UNDERGONE 90 DEGREE PHASE
CORRECTIONS OVER THE PACIFIC IN ITS RUNS OVER THE LAST COUPLE OF THE
DAYS...AND THE GFS HAS EXHIBITED SIGNIFICANT DIFFICULTIES WITH
RESOLVING A SHORTWAVE APPROACHING THE WEST COAST EARLY NEXT WEEK.
WITH THESE TWO PROBLEMS HAMPERING THE SOLUTIONS OF THE TWO
PREFERRED MEDIUM RANGE GUIDANCE PIECES...EVEN WITH CONSENSUS SHOWING
RIDGING OVER THE REGION FROM THE END OF THE WEEKEND INTO EARLY NEXT
WEEK...CONFIDENCE IS LOW ON IT PANNING OUT.  HAVE LET THE FORECAST
CONTINUE TO BE TEMPERED DOWN BY CLIMATOLOGY.  HAVE ONLY ALLOWED
TEMPERATURES TO SHOW THE QUALITIES OF WEAK RIDING OVER THE AREA AND
WILL LET FUTURE SHIFTS REFINE THE FORECAST AS WE GO ALONG. /FRIES

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON. GUSTY WINDS
AT THE TAF LOCATIONS WILL DECREASE AFTER 03Z. ISOLATED THUNDERSTORMS
OVER THE NORTHERN MOUNTAINS WILL END LATER THIS EVENING.  LOOK FOR
GUSTY AFTERNOON WINDS AGAIN ON WEDNESDAY.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  86  54  81  53  84 /  10  10   0   0   0   0
COEUR DALENE  51  86  49  79  48  83 /  10  10  20  10  10  10
PULLMAN        50  83  47  80  46  83 /  10   0   0   0   0  10
LEWISTON       59  92  58  87  57  90 /  10   0   0   0   0  10
COLVILLE       49  87  47  82  46  85 /  20  10  20  10   0  10
SANDPOINT      49  86  48  80  47  84 /  20  10  20  10  10  10
KELLOGG        53  86  49  80  48  83 /  10  10  20  10   0  10
MOSES LAKE     54  90  54  85  53  87 /  10   0   0   0   0   0
WENATCHEE      60  88  59  85  58  89 /  10   0   0   0   0   0
OMAK           56  90  55  85  54  89 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM TUESDAY FOR IDAHO PALOUSE...CENTRAL
     PANHANDLE MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ
     PERCE COUNTIES.
     RED FLAG WARNING UNTIL 8 PM TUESDAY FOR NORTHERN PANHANDLE...
     COEUR DALENE AREA.
WA...RED FLAG WARNING UNTIL 8 PM TUESDAY FOR NORTHEAST BLUE
     MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
     PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...OKANOGAN
     VALLEY.
&&
Hazardous weather outlook, Aug 22, 9:43 AM PST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1043 AM PDT TUE AUG 22 2006

IDZ001>004-026-027-WAZ031>033-035>038-231745-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM
1043 AM PDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
     IDAHO PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON
     AREA...LEWIS AND SOUTHERN NEZ PERCE COUNTIES
   RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...NORTHEAST BLUE
     MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
     PALOUSE...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
     MOUNTAINS...OKANOGAN HIGHLANDS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT. SEE THE FIRE WEATHER FORECAST
AND THE SEARFWOTX PRODUCT FOR MORE INFORMATION. A COMBINATION OF
SCATTERED THUNDERSTORMS IN THE NORTH AND WIND AND LOW HUMIDITIES
WILL LEAD TO AN INCREASED FIRE THREAT THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WAZ034-041>044-231745-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
1043 AM PDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The Spokane radar (KOTX), 184 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Okanogan

When
August 22, 4:23 PM PST
Where
Okanogan County, 5 mi NE of Conconully
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.617, -119.667

Hail, Okanogan

When
August 22, 4:35 PM PST
Where
Okanogan County, 10 mi ENE of Conconully
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.617, -119.550

Hail, Okanogan

When
August 22, 4:53 PM PST
Where
Okanogan County, 5 mi N of Riverside
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -119.500

Hail, Okanogan

When
August 22, 5:10 PM PST
Where
Okanogan County, 6 mi NE of Riverside
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -119.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532578, 5532579, 5532580, 5532581.